My bag of tricks

A support system
11 March 2015
Helping Ourselves, Helping Others
23 March 2015

During Phase 2 I felt a little bit more tired and fatigued. I felt that chemotherapy was taking a toll on my body.

I started to present symptoms of peripheral neuropathy – tingling and numbness sensation on my hands and feet.

Some say that applying arthritis pain cream on your hands and feet can help with the tingling, but I personally found that Vick’s VapoRub helped me a lot.

I was also anemic (basically low iron levels) during Phase 2 – my hemoglobin level got really low. The docs helped me out with an injection to stimulate bone marrow and make more red blood cells called Aranesp. This helped me raise my hemoglobin level.

I got Aranesp three or four times. This shot is pretty painful. The first time I got it in my arm – ouch! The other times I got it in my belly – much better.

Because Taxol can cause severe allergic reactions, it is part of the protocol to get some medication to prevent these. Prior to starting the treatment, the nurses gave me an intravenous cocktail of Zantac and Benadryl. I am a lightweight so I was asleep during the whole session. Night, night!

After each infusion, the nurses use heparin and saline to flush the port. Heparin has a really strong metallic taste. I discovered that eating a piece of candy while they flushed the port masked the taste.

I used a straw to drink smoothies and switched to plastic utensils to avoid any and all metallic tastes while I was in treatment.

Also, I started using a very soft toothbrush to brush my teeth and I made it a habit to rinse my mouth with salt water after each meal or snack to avoid mouth sores. I never got one, but everyone is different.

I started wearing comfortable v-neck and low-cut shirts for treatment to make it easier for the nurses to access my port.

I was also getting Herceptin. This infusion was pretty easy and had little or no visible side effects. While being on this drug, I was monitored for heart problems with regular MUGA scans.

These scans evaluated the function of the right and left ventricles of my heart. Some types of chemotherapy and Herceptin may damage the heart during cancer treatment.

I started to wonder how is it that something that is helping my body heal can present so many threats at the same time?

It was frustrating to feel weak and I could not help but wonder if chemotherapy was going to have any long-term side effects on my health.

Phase 2: Check.

As expected, Phase 2 was no picnic. It caused a lot of fatigue, which was normal after 16 rounds of chemotherapy.

Treatment was not over yet, but the worst and most difficult part of it was.

I still continued to go to the chemo ward to get Herceptin, since this treatment lasted a full year, but I could start Phase 3 while on this drug.

Phase 3 was radiation therapy, which after all that chemo sounded like a nice change of pace. I was going to visit another part of the hospital, meet new doctors and see different people.

I had learned a lot about breast cancer by then. I was majoring in breast cancer education and my full-time job was to think of ways to feel and think positive, cope with discomfort and learn about the steps that will come next.

At the time I was playing the most important role in my life – I was the CEO of my health.

1 Comment

  1. Maria Consuelo says:

    Una maravilla!

Leave a Reply

Your email address will not be published. Required fields are marked *